A 44-year-old man with myelodysplastic syndrome (RAEB-2) underwent allogeneic bone marrow transplantation from an unrelated donor after being conditioned with myeloablative regimen. Tacrolimus and short-term methotrexate were given for prophylaxis against graft-versus-host disease (GVHD). Engraftment was achieved on Day 17. He developed Grade II acute GVHD involving the skin and gastrointestinal tract and methylprednisolone (2 mg/kg) was initiated. On Day 60, he developed fever and liver dysfunction followed by diffuse interstitial infiltration of the lungs. Respiratory and cardiac failure rapidly progressed and the patient died on Day 66 despite treatment with antimicrobial agents and intravenous immunoglobulin. Autopsy findings revealed disseminated toxoplasmosis involving the lungs, heart, liver, gastrointestinal tract, and kidneys. Toxoplasmosis after allogeneic hematopoietic stem cell transplantation (HSCT) generally manifests as encephalopathy or brain abscess; however, disseminated disease has been sporadically reported. It should be recognized as a possible cause of rapidly progressing interstitial pneumonitis and cardiac dysfunction after allogeneic HSCT.
|Number of pages||5|
|Journal||[Rinshō ketsueki] The Japanese journal of clinical hematology|
|Publication status||Published - 2012 Aug|
ASJC Scopus subject areas